Hello, my name is Joanne and I am 29 years old. I was diagnosed with minimal change in July of this year. What started it was that all of a sudden my lower legs started to swell and I had muscle cramps. I went to see my dr and they told me that I was retaining water and to elevate my legs and cut salt out of my diet. Then about two weeks later my tummy started to swell as did my eye lids and my feet and legs got so badly swollen that I could no longer wear socks without turning my feet blue and none of my clothes fit. I went back to my dr and they tested my urine and there was protein in my urine. My doctor did a blood test and had me do a 24 hour urine test, my alb. (protein) level in my blood was 9! The protein in my urine was +9! My dr said I was nephrotic (?spelling). My dr then put me on diuretic (water tables) and made an appointment for me with a kidney specialist. I then had a ultrasound done of my kidney's and the ultrasound came back normal, then I had a kidney biopsy and that came back normal- which meant I had minimal change. I have been on steroids since July 2007, the starting dose was 80mg, and I was also given omeperazole tablets to ensure I do not get ulcers because steroids can cause ulcers and stomach problems, I was also given calcium/vit. D tablets because steroids can damage your bones. Within a month of starting the steroids my urine tested 0 for protein and my alb. (protein) level in my blood started to slowly rise. The renal specialist lowered my steroid dose slowly every few weeks until I was at 40mg and then I relapsed and there was protein in my urine again, so they had to bump up my steroid dose to 60mg. Then we slowly started to lower it down again as soon as there was no protein in my urine again. I have now been on the steroids since July= 5 months and I am now at 12.5mg but this week I have been told that there is once again protein in my urine, however, it is only a tiny amount +1 we are going to sit tight this time and stay at the level of steroids I am on and wait and see what happens. It this does not work they are going to put me on immunosurpressive (?sp) drugs.
The side effects I have had from the steroids have been- hair thinning, my face/tummy are swollen with fat, I am eating a LOT more, I have acne on my face, shoulders, chest and back, dry skin on legs-very oily skin on face, not sleeping well, very hyper, plus others.
Minimal change is a childhood illness and is very common, it is very rare with adults, most children grow out of it without any lasting effects. Actually, at the specialist clinic I have to go to to see my renal/kidney specialist most of the people there are in fact children and they are all doing really well.
Add To Favorites!